Medical experts and federal health officials on Friday warned the public about the dangers of vaping and discouraged using the devices as the number of people with a severe lung illness linked to vaping more than doubled to 450 possible cases in 33 states and the number of deaths rose to five.
The Indiana Department of Health announced the third death Friday, and hours later, officials in Minnesota confirmed that a fourth person had died. The Los Angeles County Department of Public Health is investigating a fifth death, and an official said Friday that “vaping is a probable potential cause.” Two other deaths, one in Illinois, the other in Oregon, had been announced previously.
“There is clearly an epidemic that begs for an urgent response,” Dr. David Christiani of the Harvard T.H. Chan School of Public Health wrote in an editorial published Friday in the New England Journal of Medicine.
The editorial called on doctors to discourage their patients from using e-cigarettes and for a broader effort to increase public awareness about “the harmful effects of vaping.”
Officials from the Centers for Disease Control and Prevention echoed that call in a briefing.
“While this investigation is ongoing, people should consider not using e-cigarette products,” said Dr. Dana Meaney-Delman, who is leading the CDC’s investigation into the illness.
The recent rise of acute lung illnesses linked to vaping has deepened concerns about the safety of the devices. E-cigarettes were intended to help smokers quit traditional cigarettes by providing a way to satisfy an addiction to nicotine without the deadly toxins that come from burning tobacco.
But in 2018, vaping among American teenagers exploded, and large numbers of young people who had never smoked started using e-cigarettes. They were especially attracted to sleek devices made and marketed by Juul Labs, which now dominates the market. A 2018 survey sponsored by the federal government found that 21 percent of high school seniors had vaped within the previous 30 days, compared to 11 percent a year earlier.
Now young people are being sickened by the new wave of lung illnesses. CDC officials said they believe that some “chemical” is involved as the cause but they have not identified a single responsible “device, product or substance,” Meaney-Delman said.
Christiani wrote in the New England Journal editorial that it was not yet clear which substances were causing the damage. E-cigarette fluids alone contain “at least six groups of potentially toxic compounds,” he wrote, but he noted that many of the patients had also vaped substances extracted from marijuana or hemp. The mixed-up stew of chemicals might even create new toxins, Christiani suggested. The journal also published a study of two clusters of 53 cases in Wisconsin and Illinois.
What looked like scattered cases earlier this summer has become a full-fledged and widespread public health scare, leaving otherwise healthy teenagers and young adults severely ill.
The first case of the mysterious lung illness, in Illinois, came in April, indicating that the syndrome emerged earlier than the mid-June date that federal officials have often cited as the time the afflictions began.
The patients studied in Illinois and Wisconsin were typically “healthy, young, with a median age of 19 years and a majority have been men,” said Dr. Jennifer Layden, chief medical officer and state epidemiologist for the Illinois Department of Public Health. A third were younger than 18.
The journal article about the Illinois and Wisconsin patients said that 98 percent were hospitalized, half required admission to the intensive care unit, and a third had so much trouble breathing that they needed to be placed on ventilators.
Eighty-four percent had vaped a product including THC, the high-inducing chemical in marijuana. Layden said a majority had also used a “nicotine-based product,” noting that there were “a range of products and devices.”
The journal article about those cases mentions that the heating coils in vaping devices might release metal particles that could be inhaled.
“The focus of our investigation is narrowing but is still faced with complex questions,” said Ileana Arias, the CDC’s acting deputy director for noninfectious diseases. She added: “We are working tirelessly and relentlessly.”
Mitch Zeller, the director of the Center for Tobacco Products at the Food and Drug Administration, said particular concern is developing around products that are jury-rigged by vaping retailers, or tampered with or mixed by consumers themselves. “Think twice,” he said, urging consumers to avoid vaping products purchased on the street or that they have made themselves.
Public health officials have underscored one fundamental point: that the surge in illnesses is a new phenomenon and not merely a recognition of a syndrome that may have been developing for years.
Indiana on Friday confirmed a third death from a severe lung illness linked to vaping shortly before officials in Minnesota confirmed a fourth. The patient, who was 65, had a history of lung disease, but state officials said his acute lung injury was linked to “vaping illicit THC products.”
Health officials in Los Angeles County, Calif., said Friday that they had been investigating a dozen reports of lung illnesses linked to vaping, including one death, since Aug. 14. The patient who died was “an older adult with chronic underlying health conditions,” though “it is clearly believed that vaping is a probable potential cause,” Dr. Muntu Davis, a health officer with the Los Angeles County Department of Public Health, said at a news conference.
Most of the cases involved teens and young adults, but a third were middle-aged and older adults, Davis said. Of the 12 patients, 11 were known to have vaped THC products, he said.
“If you don’t have to vape, don’t do it right now,” Davis said. “It’s wise to stay away from this until we understand what the implications are.”
Two other people — one in Illinois, the other in Oregon, both of whom were adults — have died from what appears to be the same type of illness, health officials in those states have said.
Patients afflicted with the illness typically have showed up in emergency rooms with shortness of breath after several days of flulike symptoms, including high fever.
In an especially severe case in Utah, a 21-year-old man had such serious lung damage that even a ventilator could not provide enough breathing help. Doctors had to connect him to a machine that pumped oxygen directly into his bloodstream to keep him alive.
Fluid from his lungs contained white blood cells full of fat, not from the substances he had vaped, but more likely a sort of debris from the breakdown of his lung tissue.
“We were flying in the dark with this kid,” said Dr. Sean Callahan, a pulmonologist and critical care specialist at the University of Utah, and an author of a letter about six vaping patients in Utah that was published Friday in the New England Journal of Medicine.
“I thought he was going to die,” Callahan said. “I kept thinking, his parents were there, if this were me and my wife, how crushed we would be for something that is completely avoidable. I worry that these products are really geared toward young people and kids, and we need a call to ban these things. That’s my call to action as a father and a doctor.”
The patient survived, and went home after two weeks in the hospital.
It is too soon to tell whether people with vaping injuries will recover fully, or sustain lasting lung damage, Callahan said.
He added that doctors need to take better histories of young patients who come in with pneumonialike symptoms to try to find the real cause. Some patients and their families are forthcoming about vaping, but others are not. In one case, he said, medical residents were puzzled by what could have caused the illness. He asked the patient’s mother to leave the room and then, instead of asking if the patient vaped, he simply asked, “What do you vape?” The answer was THC.
The state of New York, where 34 people have become ill, said on Thursday that vaping samples from eight of its cases showed high levels of a compound called vitamin E acetate. Investigators there are focusing on the possibility that the oily substance might be playing a key role in the illness.
However, some of the more than 100 vaping samples being examined by the federal government did not test positive for vitamin E acetate, so that compound remains only one of many possible causes of the heavy lung inflammation.